Engaging young people in advocacy, education & prevention
Creating social change around alcohol, drugs, and more

What Do We Know About Opioids?

July 31, 2016 9:08 am Published by Leave your thoughts

Prescription Opioid Overdose Data

Overdose deaths involving prescription opioids have quadrupled since 1999,  and so have sales of these prescription drugs. From 1999 to 2014, more than 165,000 people have died in the U.S. from overdoses related to prescription opioids.

Opioid prescribing continues to fuel the epidemic. Today, at least half of all U.S. opioid overdose deaths involve a prescription opioid.1  In 2014, more than 14,000 people died from overdoses involving prescription opioids.

Most Commonly Overdosed Opioids

The most common drugs involved in prescription opioid overdose deaths include:

  • Methadone
  • Oxycodone (such as OxyContin®)
  • Hydrocodone (such as Vicodin®)

Overdose Deaths

Among those who died from prescription opioid overdose between 1999 and 2014:

  • Overdose rates were highest among people aged 25 to 54 years.
  • Overdose rates were higher among non-Hispanic whites and American Indian or Alaskan Natives, compared to non-Hispanic blacks and Hispanics.
  • Men were more likely to die from overdose, but the mortality gap between men and women is closing.

But wait! There’s hope!

Hear us out… NALOXONE

Naloxone blocks or reverses the effects of opioid medication, including extreme drowsiness, slowed breathing, or loss of consciousness. An opioid is sometimes called a narcotic.

Naloxone is used to treat a narcotic overdose in an emergency situation. This medicine should not be used in place of emergency medical care for an overdose.

Naloxone is also used to help diagnose whether a person has used an overdose of an opioid.

Before receiving Naloxone

You should not receive this medicine if you are allergic to naloxone.

To make sure naloxone is safe for you, tell your doctor if you have:

  • heart disease.

It is not known whether this medicine will harm an unborn baby. Tell your doctor if you are pregnant.

It is not known whether naloxone passes into breast milk or if it could harm a nursing baby. Tell your doctor if you are breast-feeding a baby.

In an emergency situation it may not be possible to tell your caregivers if you are pregnant or breast feeding. Make sure any doctor caring for your pregnancy or your baby knows you have received naloxone.

How is Naloxone given?

Naloxone is injected into a muscle, under the skin, or into a vein through an IV. The injection may be given by a healthcare provider, emergency medical provider, or a family member or caregiver who is trained to properly give a naloxone injection.

If you are a caregiver or family member giving a naloxone injection, read all instructions when you first get this medicine. If provided, use the “trainer” device to practice giving an injection so you will know how to do it in an emergency. Ask your doctor or pharmacist if you have any questions.

Be sure you know how to recognize the signs of an opioid overdose in the person you are caring for. Overdose symptoms may include:

  • slowed breathing, or no breathing;
  • very small or pinpoint pupils in the eyes;
  • slow heartbeats; or
  • extreme drowsiness, especially if you are unable to wake the person from sleep.

Even if you are not sure an opioid overdose has occurred, if the person is not breathing or is unresponsive, give the naloxone injection right away and then seek emergency medical care.

Sources: